We are all fortunate to live in a time when daily advances in medicine and therapeutics are available to us to improve and prolong our quality of life. Since the 1990s a class of medications known as the bisphosphonate group has been prescribed for disorders of bone including osteoporosis, Paget’s disease, hyperparathyroidism and cancer including multiple myeloma. Bisphosphonate medications include brand names such as Actonel, Fosamax and Zometa. They act by influencing bone cells that remove bone. This slows down the turnover or remodelling of bone, maintaining bone density and reducing the progression of the bony disease.
There is, however, a significant side effect of these types of medications. It became apparent a number of years ago that if a patient has a tooth extracted or an infection of the jaw bone after that patient has already started taking a bisphosphonate medication he or she may (or may not) experience a condition known as ‘bisphosphonate-induced osteonecrosis of the jaw’, which is essentially death of the bone around the extraction or infection site. This condition can cause considerable damage to the jaw bone and in some instances there is no way to stop its progression.
“There is considerable research being conducted into ways of reducing the potential side effects of these important medications.”
So, what does this mean for people who are about to start taking a bisphosphonate medication and for those already taking a bisphosphonate medication? Firstly, it is essential to see your dentist for a comprehensive examination of your teeth and jaw bones. It’s vital that any person who falls into either of these groups be treated in a proactive manner. This often involves a multidisciplinary approach with the referring physician and oral maxillofacial surgeon. Essentially a comprehensive treatment plan for long-term dental stability is of the utmost importance.
At Casey Dentists, Dr Casey and I have had the pleasure of successfully treating people who are taking a bisphosphonate medication, with all of the conditions listed above. There is considerable research being conducted into ways of reducing the potential side effects of these important medications and our understanding of them is improving daily.
If you would like to discuss this important medical matter with Dr Casey or myself, please call the practice for a complimentary examination.